Flood, Marathon
- When
- August 12, 3:40 AM CST to 2:22 PM CST
- Where
- Marathon forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
Heavy rain that fell in central Wisconsin on the previous day caused minor flooding on the Big Eau Pleine river near Stratford.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Heavy rain that fell in central Wisconsin on the previous day caused minor flooding on the Big Eau Pleine river near Stratford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 12, 3:15 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 415 AM CDT MON AUG 12 2002 HEAVY RAINFALL AND SVR THREAT ARE THE MAIN CONCERNS OVER THE NEXT 24 HOURS. A COLD FRONT EXTENDED FROM FAR NW MN INTO EASTERN SD AND CNTRL NEB EARLY THIS MORNING. A QUASI-STATIONARY WARM FRONT/OUTFLOW BOUNDARY EXTENDED FROM CNTRL MN INTO S WI. SEVERAL AREAS OF CONVECTION WERE OCCURRING. A LARGE LINEAR MCS WAS MOVG THROUGH E MN/FAR WSTRN WI...BUT WAS GRADUALLY WEAKENING. ANOTHER MCS OVER CNTRL WI...THE RESULT OF A LLJ LIFTING OVER THE OUTFLOW BOUNDARY TO OUR SOUTH...WAS GRADUALLY SHIFTING EAST AND ALSO WEAKENING. HAVE ALLOWED FLOOD WATCH TO EXPIRE AT 4:00 AM. THE ONLY REAL AREA OF CONCERN IS SW MARATHON COUNTY...WHERE UP TO 5 INCHES OF RAIN WAS INDICATED BY RADAR/SATL ESTIMATES. THERE HAVE BEEN NO SIGNIFICANT REPORTS OF FLOODING THERE...BUT THIS AREA WILL NEED TO BE MONITORED FOR THE REST OF THE NIGHT...ESP WITH THE REMNANTS OF THE LINEAR MCS STILL EXPECTED TO MOVE THROUGH. WOULD ONLY EXPECT ADDL RAINFALL AMOUNTS OF 0.50 TO 1.00 INCH AS THE NEXT LINE OF STORMS MOVE THROUGH. EXPECT CONVECTIVE COMPLEXES TO DISSIPATE THIS MORNING AS THE LLJ WEAKENS. THIS SHOULD ALLOW SOME BREAKS IN THE CLOUDS TO OPEN UP... LEADING TO SOME RECOVERY IN TEMPS THIS AFTERNOON. IF TEMPS CAN GET INTO THE LOWER TO MIDDLE 80S AND DEWPOINTS RISE INTO THE LOWER 70S...CAPES SHOULD REACH THE 1500-2500 J/KG RANGE...AMPLE FOR STG TO SVR TSTM DEVELOPMENT. HOWEVER...GIVEN THE UNCERTAINTY WITH CLOUD COVER AND TEMPS...PLUS RATHER WEAK WIND SHEAR AND HIGH WBZ HEIGHTS...WILL NOT MENTION SVR WORDING IN THE ZONES ATTM. WILL HIGHLIGHT THE EXPECTED TRENDS AND THREATS IN THE MORNING HAZARDOUS WX OUTLOOK. TIMING OF THE FRONT IS SOMEWHAT UNCERTAIN...AS UPPER LEVEL ENERGY CONTINUES TO LAG WELL BEHIND. WILL USE A COMPROMISE SOLN...WHICH SUGGESTS THAT PRECIP MAY LINGER ACROSS AT LEAST THE SE 2/3 OF THE FA EARLY TUES MORNING...AND PERHAPS A BIT LONGER OVER EC WI. WILL ALSO INTRODUCE A SMALL POP FOR EC WI TUESDAY NGT...AS THE AVN SHOWS THE FRONT SLOWING DOWN JUST TO OUR EAST AS THE RRQ OF A STG UPPER JET PASSES THROUGH. EFP LOOKS GOOD...NO CHANGES. .GRB...NONE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-112030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN AUG 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL WISCONSIN TONIGHT...AND ACROSS THE ENTIRE FORECAST AREA ON MONDAY. A WARM FRONT LIFTING NORTH ACROSS THE REGION THIS AFTERNOON AND TONIGHT WILL ALLOW WARMER AND MORE MOIST AIR TO SPREAD OVER WISCONSIN. DAYTIME HEATING AND INCREASING MOISTURE WILL DEVELOP INCREASINGLY UNSTABLE CONDITIONS LATER THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER WESTERN WISCONSIN. ISOLATED SHOWERS AND STORMS MAY DEVELOP OVER PARTS OF CENTRAL AND NORTHCENTRAL WISCONSIN BY THIS EVENING. MEANWHILE A COLD FRONT MOVING OVER THE NORTHERN PLAINS THIS AFTERNOON...IS EXPECTED TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER MINNESOTA. SOME OF THESE STORMS MAY BE SEVERE AND MAY WORK INTO THE NORTHWEST PORTION OF WISCONSIN OVERNIGHT. ON MONDAY...THE A COLD FRONT WILL ENTER WISCONSIN...REACHING THE FORECAST AREA DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. MOIST AND UNSTABLE AIR FLOWING INTO THE REGION WILL INTERACT WITH THE FRONT TO PRODUCE THUNDERSTORMS...A FEW POSSIBLY SEVERE. LARGE HAIL WILL BE THE PRIMARY THREAT TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL THE THREATS FOR MONDAY. SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY. HELMAN WWW.CRH.NOAA.GOV/GRB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1040 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM 2 N MERRILL WI 0.75 IN HAIL
08/11/02 LINCOLN REPORTED BY SHERIFFS OFFICE
0455 PM 5 N MERRILL WI WIND DAMAGE
08/11/02 LINCOLN NUMEROUS TREES AND
POWERLINES DOWN.
REPORTED BY SHERIFFS OFFICE
0525 PM 15 N KESHENA WI 1.00 IN HAIL
08/11/02 MENOMINEE NUMEROUS TREES ALSO BLOWN
DOWN. REPORTED BY SHERIFFS
OFFICE
0605 PM 2 S KLONDIKE WI .88 INCH HAIL
08/11/02 OCONTO REPORTED BY SPOTTER
0605 PM 2 S KLONDIKE WI 59 MPH WIND GUST
08/11/02 OCONTO REPORTED BY SPOTTER
0610 PM 4 S TOMAHAWK WI .75 INCH HAIL
08/11/02 LINCOLN REPORTED BY SHERRIFS OFFICE
0626 PM STILES WI WIND DAMAGE
08/11/02 OCONTO 8 INCH DIAMETER TREES DOWN
REPORTED BY SPOTTER
0835 PM BLACK CREEK WI .75 INCH HAIL
08/11/02 OUTAGAMIE REPORTED BY SHERIFFS OFFICE
SKOWRONSKI
WWW.CRH.NOAA.GOV/GRBThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313395.